Minnesota, 2018

Funnel Clouds in Minnesota, September 4, 2018

September 4, 2018 · NWS FGF · 2 events in 2 counties and zones

A line of thunderstorms developed along a cold front over west central Minnesota during the afternoon of September 4th. At 345 pm CDT, this line of storms extended from Elbow Lake to Wadena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms developed along a cold front over west central Minnesota during the afternoon of September 4th. At 345 pm CDT, this line of storms extended from Elbow Lake to Wadena. These storms produced several funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 1:56 PM CST, 44 minutes earlier.

Area forecast discussion, Sep 4, 1:56 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
256 PM CDT Tue Sep 4 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM CDT Tue Sep 4 2018

Any redevelopment along the cold front this evening and
temperatures tomorrow morning will be the challenges for the
period.

The upper trough currently over Manitoba will move further east
into Ontario tonight, helping push the cold front currently over
our southeastern counties further southeast out of our area. There
is still a narrow band of 1000-1500 J/kg of ML CAPE along and
ahead of the front, even with some pretty extensive cirrus from
convection to the south. Several of the CAMs have showers and a
few thunderstorms developing along the front, which make sense
given the instability and a few weak radar returns starting to
develop in Grant and Ottertail counties. This precip will continue
from the 21 to 02Z time frame before the cold front finally pushes
out of our area. Severe does not seem likely at this point but a
few cells could drop a quick quarter to half an inch of rain.

The precip and then the clouds starting to clear out this evening,
as high pressure builds into the area behind the cold front. The
greatest question is if we will hit frost advisory criteria in the
northwestern counties. The center of the surface high will remain
just to our west, so we will have a little bit of a north wind
gradient overnight. Dew points upstream are in the upper 30s to
low 40s. Went some high to mid 30s in the northwest for lows which
is on the colder side of guidance. However, think that locations
in the northwestern counties that get down to 36 degrees will be
isolated and short lived. Included a mention of patchy frost in
that area but will hold off on headlines. Temps should warm into
the 60s during the day on Wednesday with the cool surface high
overhead.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 256 PM CDT Tue Sep 4 2018

00Z Thu - 00Z Sat

Short wave trough over Ontario/Quebec Wed night will move east.
Short wave will bring cooler and drier air to the region for Wed
night. Lowered temps for Wed night. Precipitable water rises through
00Z Sat. Another short wave will move across northern MAN Wed night
but colder air is expected to stay north of the border on Thu. Upper
air pattern amplifies a bit and shifts east on Fri. Return flow
forecast for Fri. Warm advection precip is expected Thu night into
Fri roughly north of Hwy 2.

Fri night - Tue

Split flow across North America with northern stream over northern
Canada and southern stream along the International border. Zonal
flow remains across the northern US and southern Canada through the
period.  Long wave trough remains over the northeast Pacific and
northern Canada. Flat long wave ridge remains over the southern US.

Warm advection return flow continues with approach with the next
system for Sat night/Sun. Precipitable water rises to near 1.5
inches by Sun. Upper level trough to move through Mon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1249 PM CDT Tue Sep 4 2018

Cold front has moved through all the sites but KBJI. MVFR ceilings
remain there and at a few spots like KTVF behind the front, but
KTVF should scatter out shortly. Lower ceilings and a few
lingering showers will hang on a bit longer at KBJI, but should
clear out by late afternoon as the front finally pushes through.
Breezy northwest winds behind the front will push gusts above 20
kts at KGFK and KDVL this afternoon, but winds will decrease
around sunset. After the front moves through and KBJI goes VFR,
those conditions will continue for all sites for the rest of the
period. Winds will be light north to northwesterly overnight and
into tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JH
AVIATION...JR
Hazardous weather outlook, Sep 4, 3:24 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
424 AM CDT Tue Sep 4 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-050930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
424 AM CDT Tue Sep 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few thunderstorms are expected across the area today into the
early evening, however these storms are not expected to be severe.
Patchy frost is possible around the Cando North Dakota area
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost is possible again Wednesday night, but mainly from
the northern Red River Valley into northwest Minnesota.
Thunderstorms are possible at times from Thursday night through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 4, 2:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
323 PM CDT Tue Sep 4 2018

MNZ030-031-040-042330-
West Otter Tail-East Otter Tail-Grant-
Including the cities of Fergus Falls, Perham, New York Mills,
Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman,
Ashby, Herman, and Barrett
323 PM CDT Tue Sep 4 2018

...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA...

Showers and thunderstorms have developed across
west central Minnesota. Conditions are favorable for funnel
clouds with any thunderstorm that does develop. These types of
funnel clouds are usually short lived, however, they can and
occasionally do touch the ground and cause minor damage. Because
of this possibility, If you see one of these funnel clouds
approaching the ground, take cover immediately.

Funnels have been reported in Otter Tail County and Grant County.

NC

The radar

The Fargo/Grand Forks radar (KMVX), 195 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grant

When
September 4, 2:40 PM CST
Where
Grant County, 2.37 mi NW of Elbow Lake
Reported by
Public
Coordinates
46.020, -96.020

A funnel cloud was reported west of highway 59 near Elbow Lake in Stony Brook Township.

Funnel Cloud, Otter Tail

When
September 4, 3:00 PM CST
Where
Otter Tail County, 4.39 mi SSE of Underwood
Reported by
Law Enforcement
Coordinates
46.220, -95.840

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772025, 772026.